Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 35, NWS Missoula, MT

September 6, 2013Flathead County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Sep 6, 2013, 2:48 PM MDT for Flathead County, Montana. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2013, 2:48 PM MDT (20:48 UTC)
Expired
Sep 6, 2013, 3:45 PM MDT
In force
57 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Flathead County, MT

The radar

The Missoula radar (KMSX), 173 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 2:50 PM MDTHAIL 0.53 Sw La Salle, MT
Sep 6, 3:00 PM MDTHAIL 1.25La Salle, MTMEASURED BY THE TOWER OBSERVER AT GLACIER PARK INTERNATIONAL AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS55 KMSO 062048
SVRMSO
MTC029-062145-
/O.NEW.KMSO.SV.W.0035.130906T2048Z-130906T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
248 PM MDT FRI SEP 6 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL 345 PM MDT.

* AT 242 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF 
  COLUMBIA FALLS...OR ABOUT NEAR EVERGREEN...AND WAS MOVING NORTH AT 
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...APGAR...COLUMBIA FALLS...CORAM...LA
  SALLE...LAKE MCDONALD...POLEBRIDGE...WEST GLACIER...WHITEFISH AND
  GOING-TO-THE-SUN ROAD IN GLACIER PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR WEST CENTRAL MONTANA.

&&

LAT...LON 4886 11435 4875 11373 4822 11422 4825 11441
TIME...MOT...LOC 2048Z 193DEG 25KT 4833 11427

$$
4 follow-up statements
830 
WWUS55 KMSO 062100
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
300 PM MDT FRI SEP 6 2013

MTC029-062145-
/O.CON.KMSO.SV.W.0035.000000T0000Z-130906T2145Z/
FLATHEAD MT-
300 PM MDT FRI SEP 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL FLATHEAD COUNTY...

* AT 254 PM MDT...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR COLUMBIA
  FALLS...OR ABOUT 10 MILES NORTH OF EVERGREEN...AND WAS MOVING NORTH
  AT 30 MPH.

* TRAINED WEATHER SPOTTERS SOUTHWEST OF KGPI AIRPORT HAVE REPORTED
  HAIL ONE HALF INCH IN DIAMETER. HAIL COULD GROW AND BECOME LARGER
  AS THIS STORM CONTINUES TO INTENSIFY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR WEST CENTRAL MONTANA.

&&

LAT...LON 4831 11440 4886 11435 4875 11373 4826 11418
TIME...MOT...LOC 2058Z 193DEG 25KT 4840 11425

$$
716 
WWUS55 KMSO 062110
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
310 PM MDT FRI SEP 6 2013

MTC029-062145-
/O.CON.KMSO.SV.W.0035.000000T0000Z-130906T2145Z/
FLATHEAD MT-
310 PM MDT FRI SEP 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHERN FLATHEAD COUNTY...

* AT 300 PM MDT...DOPPLER RADAR REPORTED A SEVERE
  THUNDERSTORM LOCATED NEAR COLUMBIA FALLS...OR
  ABOUT 13 MILES NORTH OF EVERGREEN...AND WAS MOVING NORTH AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAINED WEATHER SPOTTERS HAVE REPORTED HAIL 1.25 INCHES IN DIAMETER AT 
GLACIER NATIONAL PARK AIRPORT WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR WEST CENTRAL MONTANA.

&&

LAT...LON 4833 11412 4839 11439 4886 11435 4875 11373
TIME...MOT...LOC 2109Z 193DEG 25KT 4847 11422

$$
172 
WWUS55 KMSO 062118
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
318 PM MDT FRI SEP 6 2013

MTC029-062145-
/O.CON.KMSO.SV.W.0035.000000T0000Z-130906T2145Z/
FLATHEAD MT-
318 PM MDT FRI SEP 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHERN FLATHEAD COUNTY...

* AT 312 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1.25 INCHES IN DIAMETER. 
  THIS STORM WAS LOCATED 10 MILES WEST OF APGAR...OR ABOUT 18 MILES
  NORTH OF EVERGREEN...AND WAS MOVING NORTH AT 30 MPH.

* VERY HEAVY INTENSE RAINFALL IN ADDITION TO GUSTY WINDS AND LIGHTNING 
  SHOULD BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR WEST CENTRAL MONTANA.

&&

LAT...LON 4845 11401 4852 11438 4886 11435 4875 11373
TIME...MOT...LOC 2118Z 193DEG 25KT 4853 11420

$$
536 
WWUS55 KMSO 062129
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
329 PM MDT FRI SEP 6 2013

MTC029-062139-
/O.CAN.KMSO.SV.W.0035.000000T0000Z-130906T2145Z/
FLATHEAD MT-
329 PM MDT FRI SEP 6 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FLATHEAD COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR WEST CENTRAL MONTANA.

LAT...LON 4845 11401 4852 11438 4886 11435 4875 11373
TIME...MOT...LOC 2129Z 193DEG 25KT 4860 11417

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:53 PM MDT, 55 minutes earlier.

Area forecast discussion, Sep 6, 1:53 PM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
153 PM MDT Fri Sep 6 2013

...Strong storms with local heavy rain and strong gusty winds
and hail possible west central and northwest Montana early this
evening...

.DISCUSSION...A very moist and unstable atmosphere will continue
to combine with a favorable upper level wind environment to
support possible scattered strong thunderstorms along the divide
and across northwest Montana into early this evening.

The upper low pressure system should then bring cooler and rather
moist conditions for northwest Montana Saturday into Sunday. Drier
and most stable air should move over southwest Montana and north
central Idaho. The NAM model appears overdone on precipitation
Sunday. The ECMWF model is preferred at this time.  The low
pressure system should support enough showers and cool air to
obscure the terrain of Glacier Park through parts of the weekend,
with some wet snow possible on the higher peaks.

High pressure is expected to rapidly build over the northern
Rockies Monday into Wednesday. Given the consistency of the
forecast models, our confidence is quite high in this warmer and
drier period. Although, nights could be quite cool early next week
after the current cool weather system exits and skies clear.

In the longest term, it appears that another surge of monsoon
moisture, from the Desert Southwest U.S., may move northward and
bring back a threat of showers later next week.

&&

.AVIATION...A very moist and unstable atmosphere will be over
mainly northwest Montana this evening support widespread showers
and a few strong thunderstorms. Hail, strong winds, and low
visibilities due to heavy rain may accompany storms. The higher
terrain of northwest Montana should become obscured at times in
clouds and precipitation into tonight. Some valley patch low
stratus and fog may redevelop by early Saturday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Sep 6, 2:18 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
218 PM MDT FRI SEP 6 2013

MTZ007-062100-
BUTTE/BLACKFOOT REGION-
218 PM MDT FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
300 PM MDT...

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF GARRISON...OR 14 MILES NORTHEAST
OF DEER LODGE.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AVON...ELLISTON AND
BLOSSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4629 11258 4636 11282 4684 11261 4684 11254
      4683 11252 4671 11252 4670 11241 4666 11239
      4666 11232 4662 11229
TIME...MOT...LOC 2018Z 180DEG 0KT 4656 11257

DICKERSON
Special weather statement, Sep 6, 2:35 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
235 PM MDT FRI SEP 6 2013

MTZ007-062115-
BUTTE/BLACKFOOT REGION-
235 PM MDT FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
315 PM MDT...

AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTH OF BASIN...OR 18 MILES NORTHEAST
OF DEER LODGE...MOVING NORTH AT 5 MPH. THIS STORM WILL AFFECT TRAVEL
ON US-12 AND OVER MACDONALD PASS.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELLISTON AND
BLOSSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4642 11231 4641 11233 4645 11255 4671 11249
      4670 11241 4666 11239 4666 11232 4662 11229
      4657 11230 4652 11228
TIME...MOT...LOC 2035Z 196DEG 6KT 4652 11239

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:14 PM MDTSpecial Weather StatementMSORavalli46 min
Sep 5, 7:31 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite, Powell, Silver Bow44 min
Sep 5, 7:51 PM MDTAreal Flood AdvisoryMSODeer Lodge, Granite114 min
Sep 5, 8:14 PM MDTSpecial Weather StatementMSOPowell46 min
Sep 5, 9:28 PM MDTAreal Flood AdvisoryMSOMineral2 hr
Sep 5, 10:20 PM MDTSpecial Weather StatementMSOLake40 min
Sep 5, 10:37 PM MDTSpecial Weather StatementMSOSanders38 min
Sep 6, 2:18 PM MDTSpecial Weather StatementMSOPowell42 min
Sep 6, 2:35 PM MDTSpecial Weather StatementMSOPowell40 min
Sep 6, 3:08 PM MDTSpecial Weather StatementMSOFlathead67 min
Sep 6, 3:17 PM MDTAreal Flood AdvisoryMSOFlathead118 min
Sep 6, 5:32 PM MDTSpecial Weather StatementMSOJefferson43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.